Tennessee, 2011

Damaging Winds in Tennessee, April 25, 2011

April 25, 2011 · NWS OHX · 4 events in 3 counties and zones

On Monday, April 25th, during the mid afternoon hours, a severe thunderstorm developed over Steward County resulting in downed trees. During the late evening hours on that same day, a line of showers and thunderstorms moved into western portions of the mid state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$302,000
Crop damage
$50,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

On Monday, April 25th, during the mid afternoon hours, a severe thunderstorm developed over Steward County resulting in downed trees. During the late evening hours on that same day, a line of showers and thunderstorms moved into western portions of the mid state. Within this line, a few thunderstorms reached severe thresholds, resulting in thunderstorm wind damage across three counties in the northwestern portions of Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 25, 2:43 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 25, 2:43 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT MON APR 25 2011

.SHORT TERM...THE SHOWERS AND THUNDERSTORMS THAT OCCURRED OVER WESTERN
PARTS OF THE MID STATE EARLY TODAY FIZZLED OUT AS THEY MOVED
EASTWARD. HOWEVER, ANOTHER CLUSTER OF STORMS DEVELOPED OVER WESTERN
TENNESSEE EARLY IN THE AFTERNOON AND STARTED PUSHING INTO
NORTHWESTERN COUNTIES BY 330 PM. SPC HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR A LARGE PART OF THE MID STATE, THAT RUNS
UNTIL 8 PM CDT, INCLUDING THE NASHVILLE METRO AREA. THESE SHOWERS AND
STORMS ARE EXPECTED TO MOVE ACROSS AN AREA THAT RECEIVED BETWEEN 1
AND 2 INCHES OF RAIN YESTERDAY...AND SIMILAR AMOUNTS COULD OCCUR
THIS AFTERNOON.

ANOTHER ROUND OF SHOWERS AND STORMS WILL PUSH ACROSS THE MID STATE
LATE TONIGHT AND TUESDAY BRINGING ALONG MORE LOCALLY HEAVY RAINS.

HAVE ISSUED A FLASH FLOOD WATCH FOR A PRETTY GOOD-SIZED PORTION OF
NORTHERN MIDDLE TENNESSEE FROM THIS AFTERNOON THROUGH WEDNESDAY
EVENING. THIS IS THE SAME AREA THAT RECEIVED THE LOCALLY HEAVY
RAINS ON SUNDAY...AND ANY ADDITIONAL HEAVY RAINFALL WILL PRODUCE
INCREASED RUN OFF AND THE POSSIBILITY FOR FLASH FLOODING.

EXPECT MORE THUNDERSTORMS TO ERUPT OVER WESTERN TENNESSEE TUESDAY
AFTERNOON AND PUSH INTO WESTERN PARTS OF OUR FORECAST AREA BY
SUNSET TOMORROW. SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE
THROUGH TUESDAY NIGHT, WITH A SIGNIFICANT SEVERE WEATHER
OUTBREAK...INCLUDING TORNADOES...STILL EXPECTED ON WEDNESDAY, AS A
STRENGTHENING LOW PRESSURE AREA MOVES NORTHEASTWARD FROM NORTHERN
ARKANSAS INTO EAST-CENTRAL INDIANA BY 0OZ, THU. SPC HAS PLACED
MUCH OF THE MID STATE UNDER A MODERATE RISK FOR SEVERE
THUNDERSTORMS FOR WEDNESDAY.

STILL LOOKS LIKE A SIGNIFICANT RAIN EVENT COMING UP OVER THE NEXT
THREE DAYS, WITH RAINFALL TOTALS RANGING FROM 2 TO 3 INCHES OVER
EASTERN AREAS TO BETWEEN 5 AND 7 INCHES ACROSS THE NORTHWEST.
EXPECT LOCALIZED FLOODING TO BECOME LIKELY BY WEDNESDAY OVER MUCH
OF THE MID STATE, AS REPEATED ROUNDS OF THUNDERSTORMS MOVE
THROUGH.

.LONG TERM...MOSTLY DRY WEATHER IS FORECAST FOR THURSDAY AND
FRIDAY, AS HIGH PRESSURE BUILDS IN ACROSS THE TENNESSEE VALLEY.
ANOTHER COLD FRONT, WITH THUNDERSTORMS AND HEAVY RAIN, IS EXPECTED
BY SATURDAY NIGHT AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      65  82  65  79 /  60  70  80 100
CLARKSVILLE    65  80  64  78 / 100  70  80 100
CROSSVILLE     63  76  64  75 /  30  70  60 100
COLUMBIA       65  83  66  79 /  60  70  80 100
LAWRENCEBURG   65  83  66  78 /  70  70  80 100
WAVERLY        65  81  65  78 / 100  70  80 100

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING
FOR TNZ011-028-030>034-056>066-075-077>080-093>095.

FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR TNZ005>010-
022>027-029.

&&

19
Hazardous weather outlook, Apr 25, 4:00 AM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON APR 25 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-261000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON APR 25 2011

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT
FOR LOCATIONS GENERALLY ALONG AND WEST OF A WAYNESBORO TO SPRINGFIELD
LINE. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DEVELOP WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE MID STATE THROUGH TUESDAY NIGHT. MAIN CONCERNS
WITH SEVERE THUNDERSTORMS THAT DEVELOP WILL BE ISOLATED
TORNADOES...DAMAGING WINDS...AND LARGE HAIL.

A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALMOST ALL OF THE MID
STATE ON WEDNESDAY. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT
DEVELOP WILL BE ISOLATED TORNADOES...DAMAGING WINDS...AND LARGE
HAIL.

FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...A FLASH FLOOD WATCH
IS IN EFFECT FOR HEAVY RAINFALL. RAINFALL AMOUNTS WILL RANGE FROM
TWO TO FIVE INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
April 25, 2:43 PM CST
Where
Stewart County, 2.33 mi WSW of Wyatts Chapel
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.540, -87.770

A couple of trees were blown down.

Thunderstorm Wind, Benton

When
April 25, 11:10 PM CST to 11:25 PM CST
Where
Benton County, 2.72 mi NW of Lipe to 1.22 mi ENE of Big Sandy
Measured
85 kt (98 mph) estimated gust
Property damage
$250,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.060, -88.202

Damage in Benton county was the result of an unusually intense microburst with estimated wind speeds of 110 miles an hour. Damage occurred along a 15-mile path that was up to 1 mile wide. There were thousands of trees snapped or uprooted. There was also roof damage to many homes. A couple of barns were barns destroyed.

Thunderstorm Wind, Stewart

When
April 25, 11:40 PM CST
Where
Stewart County, 0.56 mi W of Dover
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.480, -87.840

Numerous trees were blown down across the county. At least 2 trees fell on homes. Specific details concerning any damage to the homes and associated costs were unknown.

Thunderstorm Wind, Houston

When
April 25, 11:41 PM CST
Where
Houston County, Erin
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.320, -87.700

Trees and power lines were downed on State Highway 231 resulting in the temporarily closer of this road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301512, 301508, 301507, 301518.